(Trinidad Guardian) The family of a medical student who died days after receiving a powerful painkiller for mild fever and pain plans is to approach the Medical Board to begin an investigation into Caroni’s doctor. Princess Aruna Changoor, 24, of Las Lomas, was in her fourth year of study at the University of the West Indies and was training at the Eric Williams Medical Sciences Complex (EWMSC) when she died.
Her mother, Geeta, said Changoor was diagnosed with a urinary tract infection (UTI) by the family doctor on Feb. 22 and given pethidine, a painkiller. Two days later, Changoor died at the EWMSC, probably from congestive heart failure heart failure, which causes difficulty breathing, fatigue, and swelling of the leg or foot. It is the result of severe congestion of multiple organs by fluid circulating inadequately by the failing heart.
A pathologist also suspected myocarditis that is an inflammation of the heart muscle, reducing its ability to pump blood, causing arrhythmias. Myocarditis is usually caused by a viral infection, but can result from a drug response.
Geeta said on Feb. 20, Changoor developed temperatures and began taking over-the-counter medication to relieve the symptoms. Worried about COVID-19 and interacting with patients, on Feb. 22 he visited a doctor in Kelly Village who administered a B-12 shot and 100mg of bethidine after being diagnosed with the UTI. Geeta said Changoor returned home that afternoon and took a nap but that her condition never recovered.
“By 9 o’clock, he got up and started crying from pain, holding the middle of his stomach. It was a great pain for her, and she said, ‘Mum, I want to go to Casualty. We told her she had just come back from the doctor. She wasn’t herself, so we rubbed her down. Mum says, wake me up at 1 am. When we woke him up, he said he couldn’t make her get up. At 6 am she was up, but she wasn’t herself at all, ”Geeta remembered.
On Tuesday, Changoor’s parents took her to another doctor in Chaguanas who questioned the use of pethidine, especially such a strong dose for a 24-year-old woman. After doing an ultrasound and a blood test, he diagnosed Changoor with acute pancreatitis. Abdominal surgery, alcoholism, some medications and gallstones are among the causes. The doctor prescribed antibiotics.
“What I heard is that pethidine kills strong pain, and after reading the side effects, I found that it had done her great harm,” said Geeta.
According to WebMD, Meperidine (Pethidine) is an opioid analgesic similar to morphine. It is used to help relieve moderate to severe pain before and during surgery. The acceptable dose for injection of pethidine into the bloodstream ranges between 25 ml / mg-100 ml / mg.
Manufacturers recommend that doctors give the drug slowly to avoid side effects. Given that it is opioid, manufacturers advise doctors to try other treatments before using pethidine.
Geeta said after Changoor ate and took the antibiotics, he started vomiting. The doctor said she drank clear liquids and ate soup. If that didn’t work, he recommended taking her to hospital.
Changoor’s condition did not improve. At 10 pm, doctors admitted her to Arima Hospital where they performed an electrocardiogram (ECG) and found she had suffered a mild heart attack. No doctor there found any sign of acute pancreatitis. With her condition worsening, doctors gave oxygen and morphine and transferred her to the EWMSC the next day. EWMSC medical staff made another ECG and received it into the Intensive Care Unit.
“We left around 4.30 am and my husband went back at 7am to meet the doctor. The cardiologist told him she was a doctor and they would look after her but she said she was very ill, and they needed to do an angiogram. They called us around 8.30 am and told us to come. I was weary, not knowing why they called us. They said the Princess would have to wait five days, ”said Geeta.
She called the hospital at 11.15 am, telling them to come to the hospital at 1 pm and bring their other children with them.
“Something went wrong. The cardiologist came out to talk to us. I asked, where was my daughter? I said, ‘You all take so long?’ I started crying. Then someone said, ‘Look! She is shattered ‘. They came back an hour later and said my daughter was dead. ”
Geeta said she requested medical reports from the doctors at Caroni and Caguanas and Arima Hospital. However, the doctor at Caroni did not include that he gave pethidine to her daughter.
“There’s something fishy about this. It’s a good thing my daughter knew about medicine and she was able to tell the other doctors what she had. “
To this day, the Changoor family is uncertain how mild fever led to four doctor visits, three diagnoses and her death in just four days. They call on the Medical Board to help them find answers.